Florida, 2023

Funnel Cloud in Florida, May 23, 2023

May 23, 2023 · NWS MFL · 1 event in 1 county or zone

Sea breeze convergence lead to showers and thunderstorms across southeastern Florida, on May 23rd. One of these produced a funnel cloud observed by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Sea breeze convergence lead to showers and thunderstorms across southeastern Florida, on May 23rd. One of these produced a funnel cloud observed by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 23, 7:25 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 23, 7:25 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Miami FL
825 AM EDT Tue May 23 2023

...New UPDATE...

.UPDATE...
Issued at 822 AM EDT Tue May 23 2023

No major changes to the near term grids. Some widely scattered
showers along the coast this morning, but activity will increase
in coverage dramatically this afternoon across South FL. A few
stronger storms are possible, especially across the lake region
and over into Palm Beach county, with gusty winds and hail the
main threats. Heavy rain may also lead to some localized street
flooding across the metro today.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 313 AM EDT Tue May 23 2023

A surface low sits across the SE CONUS this morning along a nearly
stationary boundary draped across northern Florida. Ample moisture
is in place at lower levels across the area with the 00Z MFL
sounding showing 2.0 inch PWATs. Deterministic models show this
moisture holding between the 1.6-1.8 inch range as the boundary
remains to our north, allowing for continued lower level moisture
advection across the area Tuesday and Wednesday. Today, more sea-
breeze driven thunderstorms are expected to fire in the early
afternoon hours. With stronger southwesterly flow, the Gulf breeze
will dominate convective initiation over the interior areas of
South Florida and eventually push eastward towards the metro areas
by early evening.

On Wednesday, a surface low will push eastward across Central
Florida which will bring its associated frontal boundary through
South Florida during the day. Ahead of the boundary, accelerated low
level moisture transport will enhance the chance for scattered to
numerous showers and thunderstorms as flow turns south-
southwesterly. Modeled PWATs continue to hold in the 1.6-1.8 inch
range which is just slightly above average for this time. 500mb
temps between -10 to -12C could support a few stronger thunderstorms
around the lake region in the afternoon.

Afternoon high temperatures will generally run in the upper 80s to
lower 90s.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 313 AM EDT Tue May 23 2023

Thursday - Friday: Deterministic models are in decent agreement
on the development of an upper level cutoff low across the eastern
United states that will move southeastward through the end of the
week. This will continue to support west-southwest flow across
South Florida which will keep the lower atmosphere primed in terms
of moisture. Scattered showers and storms will again be favored
across eastern areas of South Florida on Thursday afternoon and
evening. A few of these storms could be strong - especially around
the lake region where dynamics and 500mb temps are most
favorable. As this low continues to deepen on Friday, it is
possible that a shortwave trough pivots around this low and pushes
across central Florida during the day. This will bring
significantly cooler 500mb temperatures ranging between -11 to -13
C which could support a few stronger thunderstorms in the
afternoon on Friday - especially for northern portions of the CWA.
Depending on exact timing of the shortwave, it could potentially
pass through the area during peak daytime heating with enhanced
sea breeze convergence which could lead to a few stronger
afternoon cells - biggest threats will likely be small hail and
strong wind gusts in the stronger activity.

Saturday - Monday: Drier air aloft moves in for the weekend which
should (somewhat) limit the chances for afternoon showers and
thunderstorms. The aforementioned upper level low will aid in the
development of a surface low just off the coast of the Carolinas
which could bring an additional weak cold front through South
Florida sometime over the weekend. At this point, it seems enough
moisture will linger at lower levels to support scattered sea breeze
type thunderstorms each afternoon, so keeping POPs in the 20-30%
range through Monday.

Temperatures across the area will remain hot through the long term
period. Highs will likely be reaching the lower 90s and heat indices
in the upper 90s each day. The evenings will remain warm, with lows
dropping to the low 70s along the East coast and mid 60s in the
interior.

&&

.AVIATION...
(12Z TAFS)
Issued at 703 AM EDT Tue May 23 2023

Scattered showers and thunderstorms are expected today, especially
this afternoon into early evening, which may result in brief
flight restrictions and erratic winds. Easterly winds 5-10 kts
today except for APF where a Gulf breeze will develop this
afternoon.

&&

.MARINE...
Issued at 313 AM EDT Tue May 23 2023

Light to moderate easterly to southeasterly flow on the Atlantic
side and relatively light N/NW flow on the Gulf side will prevail
through early Wednesday. Low seas will dominate outside of the Gulf
Stream, with 2-3 feet within the current. Showers and storms
expected each day this week, which may result in locally hazardous
seas and winds.

&&

.BEACHES...
Issued at 313 AM EDT Tue May 23 2023

Along the Atlantic coast, onshore flow will result in a moderate rip
current risk along the Atlantic beaches. An elevated risk will
remain into mid-week for the Palm beaches, while conditions improve
for the remainder of the Atlantic beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            88  75  88  73 /  70  60  80  60
West Kendall     88  71  90  70 /  70  60  70  60
Opa-Locka        88  73  89  72 /  70  50  80  60
Homestead        86  72  88  70 /  70  50  70  70
Fort Lauderdale  86  75  87  73 /  70  50  80  70
N Ft Lauderdale  86  74  87  73 /  70  50  80  70
Pembroke Pines   88  73  89  72 /  70  50  80  60
West Palm Beach  86  73  87  70 /  80  60  90  70
Boca Raton       87  73  88  72 /  80  50  90  70
Naples           89  74  88  73 /  40  40  70  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...CMF
Hazardous weather outlook, May 23, 7:22 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
822 AM EDT Tue May 23 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
241230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
822 AM EDT Tue May 23 2023

...Scattered Thunderstorms This Afternoon and Evening...
...Moderate Risk of Rip Currents for the Atlantic Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Rip Currents: There is a moderate risk of rip currents for the
Atlantic beaches.

Thunderstorms: Scattered thunderstorms are likely this afternoon and
evening with a focus across interior and eastern areas of South
Florida. The main hazards will be gusty winds, lightning, and locally
heavy rain.

Flooding: Heavy rainfall within showers and thunderstorms could lead
to localized flooding in the low lying and poor drainage areas
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An elevated risk of rip currents is likely to continue much of this
week, especially along the Palm Beaches.

Showers and storms will become fairly widespread this week. Periods
of heavy rain will be possible and could lead to localized flooding
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Miami radar (KAMX), 37 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Miami-Dade

When
May 23, 11:10 AM EST to 11:18 AM EST
Where
Miami-Dade County, 0.62 mi E of Miami Lake
Reported by
Public
Coordinates
25.920, -80.290

The public reported a funnel cloud lasting over 5 minutes naer the Opa-Locka Airport, associated with a passing shower.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098480.